It is normal to have cyclic menstrual bleeding at the end of a packet of birth control pills or other hormonal contraception. Some women, however, might experience irregular, or breakthrough vaginal (uterine) bleeding on these types of birth control. Other birth control methods can also cause irregular bleeding.
Vaginal Bleeding on Birth Control Pills
Monthly menstruation is the normal pattern of vaginal bleeding with traditional birth control pills. Any other pattern or type of bleeding is abnormal uterine bleeding, or breakthrough bleeding. The irregularity of the pattern depends on how your uterine lining (endometrium) responds to the hormones in the pill.
Cyclic Menstrual Bleeding
The conventional birth control pills reproduce regular, normal menstrual bleeding - which tends to be lighter and shorter. The pills work as follows:
- Three weeks of pills in the monthly pack contain an estrogen and a progestin hormone.
- The hormones inhibit production of your own ovarian estrogen and progesterone by suppressing cyclic production of your pituitary reproductive hormones.
- The hormones in the pill substitute for your ovarian hormones to develop your endometrium and keep it from bleeding until you finish the hormone pills.
- The endometrium sheds once a month during the fourth week of placebo pills as in normal cyclic menstruation.
With the more recent extended birth control pill regimens, you get menstrual bleeding during the five days of placebos at the end of three months or a year of hormones.
Breakthrough bleeding (BTB) on birth control pills or other types of hormonal contraceptives means bleeding at any time other than menstruation at the end of a cycle of hormones. The bleeding can be spotting or heavier, last a few days or longer, and might occur because of any of the following reasons:
- During initial adjustment to the substitute hormones, the endometrium might be unstable and break down irregularly. This BTB usually stops after about three months on the pill.
- Sometimes the pill brand, the doses, or the combination of hormones is not the right one for you and does not keep your endometrium from shedding early.
- The action of the hormones on different parts of the endometrium might be irregular, so some parts breakdown prematurely.
- If you delay or miss a day's dose of the pill, your endometrium begins to break down and bleed. The more doses you miss, the greater the chance of breakthrough bleeding and the heavier it might be.
- When you switch from one type or brand of pills that contain different hormones or different doses, or change to another type of hormonal contraceptive, your uterus has to adjust to the changes, and you might have irregular bleeding during the transition.
If you have BTB on the pill, your doctor might advise you to wait a few more cycles to see if the problem stops. Alternatively, he might suggest changing to a different pill that contains different hormones or doses, or switching to a different type of contraceptive. The options depend on the amount of bleeding, how long you have been on the pill, and the rest of your medical history.
Bleeding on Other Hormonal Contraception
Cyclic menstrual bleeding can also occur with other hormonal contraception. The regular interval of bleeding depends on the type of hormonal birth control, which include the following:
- The birth control shot or Depo-Provera contains only the progestin hormone and is given by injection. In the absence of estrogen, the progestin makes the endometrium thin. Depo-Provera works for three months at the end of which, menstruation can occur if the next shot is not given on time.
- Birth control hormone implants, such as Implanon, contain only the progestin etonorgestrel and works for three years.
- The birth control ring is worn in the vagina for three weeks then removed so you can menstruate during the hormone free week. You place a new ring at the start of the fourth week to start a new cycle. NuvaRing contains estrogen and etonorgestrel.
- The birth control patch contains an estrogen and a progestin. Normal menstruation occurs during the fourth patch-free week after applying a patch to the skin every week for three weeks.
Irregular, breakthrough bleeding is most common on Depo-Provera and the other progestin-only hormonal options. BTB can occur at any time during a cycle and can be spotting or heavier.
The causes of bleeding with these hormonal contraceptives are similar to those noted above for birth control pills, including:
- An unstable endometrium
- A thin endometrium
- Missed replacement of the contraceptive
As with the pill, your doctor might suggest observing for one or more cycles or changing to a different birth control option.
IUDs and Vaginal Bleeding
Vaginal bleeding can occur with the two types of intrauterine contraceptive devices (IUDs) available in the U. S. ParaGard is a copper IUD and contains no hormones, while the hormonal IUD, such as Mirena, contains only a progestin, levonorgestrel. With both types of IUD, you get regular menstruation once a month.
Irregular, or breakthrough bleeding can also occur with IUDs:
- Both types of IUDs might irritate the endometrium and incite bleeding.
- The progestin in the hormonal IUD thins the endometrium and makes irregular bleeding more likely.
Depending on the pattern or the amount of bleeding and the rest of your history, your doctor might suggest removing the IUD and a doing further evaluation.
Other Causes of Bleeding While on Birth Control
It is important to know that while on birth control, you can have irregular vaginal bleeding because of other causes unrelated to the contraceptive. These causes include:
- Polyps in the uterus or cervix.
- Cervical inflammation (cervicitis) or sexually transmitted infection of the endometrium or cervix.
- Cervical ectropion, or eversion, which is common with hormonal contraception, especially the birth control pill.
- Endometrial or cervical pre-cancer or cancer.
- Hormonal abnormalities, such as thyroid disease.
- Blood clotting deficiencies or blood diseases, such as leukemia.
- Unexpected pregnancy. If you experience bleeding on birth control, being pregnant is a possibility.
A complete evaluation by your doctor will determine if any of these problems is the source of your bleeding instead of your birth control method.
Potential Causes of Prolonged Bleeding While on Birth Control
There are a number of reasons why you may experience prolonged irregular bleeding of 3 weeks or more while on birth control. If you experience bleeding like a period for 3 weeks on birth control (or longer) there are some potential causes. These include:
- If you consistently miss taking your birth control pills. (This is one of the most common causes of irregular bleeding.)
- Infections including sexually transmitted infections and pelvic inflammatory disease.
- Fibroids may cause irregular bleeding depending on their size and location within the uterus.
- Endometriosis may cause spotting or bleeding while on birth control. (Certain birth control can also actually help ease the symptoms of endometriosis.)
If breakthrough bleeding becomes heavier than a period and continues through the month, you will need to visit your doctor to rule out any other underlying issues.
Menopause and Birth Control
Note that birth control pills or hormonal IUDs are used to treat irregular bleeding or heavy periods during the transition to menopause. However, undiagnosed abnormalities of the endometrium, more common around menopause, can cause irregular of heavy uterine bleeding, despite being on these contraceptives.
Can Bleeding While on Birth Control Be a Sign of Pregnancy?
There is the possibility that bleeding while on birth control could be a sign of pregnancy. However, pregnancy can not be conclusively determined by this symptom alone.
It is important to know that some of the early signs and symptoms of pregnancy are similar to the side effects of birth control. Implantation bleeding is one of the early signs of pregnancy. This occurs when a fertilized egg implants in the uterus. Side effects of birth control can include breakthrough bleeding or lighter periods. Therefore, implantation bleeding may be mistaken for breakthrough bleeding. If you are concerned that you are possibly pregnant and notice any additional signs or symptoms of pregnancy, you should take a pregnancy test and contact your doctor.
Can Anything Be Done to Stop Breakthrough Bleeding?
In general, nothing can be done to immediately stop breakthrough bleeding while on birth control. If the bleeding persists, your doctor may decide to try a different type of birth control that has increased amounts of estrogen and progestin. An alternative form of birth control may be an option as well.
Keep track of any episode of bleeding on a menstrual cycle chart. Record how many sanitary pads or panty liners you change within an hour and throughout the day.
Note any associated symptoms, such as pelvic pain, fever, vaginal itching or burning, or lightheadedness or fatigue that might be due to the loss of blood. This is all useful information to help your doctor diagnose the cause of your bleeding.
When to Consult Your Doctor
You can track your breakthrough bleeding for three months if it's just spotting or light. However, don't wait to see your doctor if:
- The spotting or light bleeding lasts more than three months.
- You have prolonged moderate or heavy bleeding.
- You bleed through a pad or more an hour for two hours at any time.
- You feel light-headed or dizzy.
- There is any possibility of pregnancy.
If you have heavy bleeding, you should seek immediate medical attention, especially if you feel faint. In addition, it is important to be evaluated without delay for a miscarriage or an ectopic pregnancy if you have a possibility of being pregnant.